Alert archive / New Mexico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 138, NWS Midland/Odessa, TX

May 31, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2010, 2:46 PM MDT for Eddy County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2010, 2:46 PM MDT (20:46 UTC)
Expired
May 31, 2010, 3:16 PM MDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:03 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 31, 1:03 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT MON MAY 31 2010

.DISCUSSION...
CONVECTIVE FOCUS IS ACRS THE WRN 1/3 OF CWFA TODAY WHERE SFC TROF/
5H THETA-E RIDGE/SE WINDS/BEST SB LI/S AND TOPOGRAPHY ARE IN
ALIGNMENT. AS SUCH SCT TSTMS VERY REASONABLE. STEERING WINDS ARE
FROM THE SW AROUND 10KTS AND SO LOWER ELEVATIONS OF UPPER TRANS
PECOS/SE NM WILL BE FAVORED TO HAVE STORMS DRIFT INTO THE AREA.
SW-W STEERING FLOW WILL DEVELOP FARTHER E TUE WHICH WILL SHIFT
THETA-E RIDGE AXIS/SFC TROF/SB INSTABILITY AXIS FARTHER E...BUT
PROBABLY STILL CLOSE ENUF TO DAVIS MTNS FOR TSTMS TO DEVELOP
THERE AGAIN. AS SUCH BEST CHANCE OF TSTMS WILL BE ACRS PB FROM
DAVIS MTNS TO NEAR FT. STOCKTON. SCT POPS SEEM APPROPRIATE. OF
LATE (LAST WEEK OR SO) NAM QPF HAS DONE RESPECTABLY WELL. EVEN
TODAY FOCUS ACRS THE HIER TERRAIN IS MUCH MORE REASONABLE THAN GFS
ANEMIC QPF. AS SUCH WILL CONTINUE TO SIDE WITH NAM SOLN ON TUE.
ALSO THE NAM HAS BEEN PERSISTENT IN DEVELOPING PRECIP ACRS PB FOR
SEVERAL DAYS. 0-6KM BULK SHEAR OF 15KT OR LESS AND CAPES AROUND
1000 J/JG DURING MAX HEATING SUGGEST THAT SEVERE THREAT IS LIMITED
AT BEST TUE. W-NW MID LEVEL FLOW WED AND DRY AIR WILL HAVE CHANCE
TO MIX FARTHER E...POSSIBLY WELL INTO ERN CWFA. AS SUCH POPS WILL
TAKE A DOWNTURN BEGINNING WED WITH 85H TEMPS N29C AS FAR E AS MAF
WHICH WILL YIELD HIGH TEMPS ACRS CNTRL PB IN UPPER 90S. MID LEVEL
FLOW TO BECOME MORE NW INTO THUR AS 5H ANTICYCLONE BUILDS ACRS NRN
MEXICO. NAM ADVERTISES A COLD FRONT MAKING ITS WAY AS FAR S AS PB
AND HOLDING IN PLACE THURSDAY PM WHICH WILL MAKE A LARGE DIFFERENCE
IN TEMPS...ESPECIALLY ACRS NE CWFA. WITH SUCH A LARGE THERMAL
GRADIENT SEEMS FRONT WILL SERVE AS FOCUS FOR TSTMS. MODELS AREN/T
BUYING INTO THOUGH. ATTP WILL OPT TO ADD ISOLD ACRS NE. S AND W OF
WHERE FRONT ENDS UP WILL BE HOT...85H TEMPS 30C AND 7H TEMPS
13-15C, ERGO TRIPLE DIGIT HEAT. THEREAFTER BRUTAL HEAT WAVE IS THE
OFFING. FRI/SAT 7H TEMPS OF 16-19C AS RIDGE CONTINUE TO BUILD IN
FROM THE NW ADVECTING THESE UNUSUALLY HIGH 7H TEMPS INTO THE W
TX/SE NM. BY SUNDAY 7H TEMPS MAY APPROACH 20C AND 85H TEMPS OF 35C
AT MAF TO 37C ACRS SE NM. CONSERVATIVELY THIS WILL YIELD HIGH
TEMPS OF 106-108 ACRS MAF AREA AND NOT SO CONSERVATIVE 110...EVEN
HOTTER (110-115) INVOF WRN PB/PECOS AND PRESIDIO RIVER VALLEYS. BY
MON SOME SIGNS OF COOLING BACK AROUND 103 MIDLAND/ODESSA AREA. THE
FORECAST HIGHS AND LOWS WILL BE VERY CLOSE TO HEAT ADVISORY OR
EXCESSIVE HEAT WARNING FOR THE PERIOD FRIDAY THROUGH MONDAY IN WRN
PB AND ALONG THE RIO GRANDE.

&&

.CLIMATE...
WITH HOT SPELL UPCOMING THIS WEEK THERE WILL BE A GOOD CHANCE THAT
DAILY HIGH TEMPERATURE RECORDS ON JUN 4-6 OF...105...106...107
RESPECTIVELY WILL APPROACHED OR BROKEN AT MAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  94  68  98  /   0  30  20  10
CARLSBAD NM                64  95  62  99  /  20  20  10   0
DRYDEN TX                  70  95  72  99  /   0  20  20  10
FORT STOCKTON TX           70  96  66  99  /  10  30  10  10
GUADALUPE PASS TX          62  89  63  91  /  20  10   0   0
HOBBS NM                   65  94  62  99  /  20  20  10  10
MARFA TX                   57  88  55  91  /  20  20  10   0
MIDLAND INTL AIRPORT TX    68  94  68 100  /  10  30  10  10
ODESSA TX                  69  94  70  99  /  10  30  10  10
WINK TX                    70  97  65 104  /  10  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 31, 12:13 PM MDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM CDT MON MAY 31 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
113 PM CDT MON MAY 31 2010 /1213 PM MDT MON MAY 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS SOUTHEAST NEW MEXICO...AND PORTIONS
OF WEST AND SOUTHWEST TEXAS. THE BEST CHANCE OF THUNDERSTORMS
WILL BE ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE
AND DAVIS MOUNTAINS...THE VAN HORN CORRIDOR...AND THE MARFA
PLATEAU. ALTHOUGH SEVERE WEATHER POTENTIAL WILL BE LOW...A FEW
THUNDERSTORMS MAY BRIEFLY APPROACH SEVERE LIMITS WITH STRONG WIND
GUSTS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN
TUESDAY ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS. A FEW
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS...LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...
BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

NEAR RECORD TO RECORD HIGH TEMPERATURES ARE EXPECTED LATE THIS WEEK
INTO THE WEEKEND WITH HIGH TEMPERATURES RANGING FROM 100 TO 115
DEGREES IN THE PLAINS. THOSE PLANNING OUTDOOR ACTIVITIES SHOULD
MAKE PROVISION FOR AN ADEQUATE SUPPLY OF WATER AND SUN PROTECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 1:43 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT MON MAY 31 2010

NMZ028-312015-
EDDY COUNTY PLAINS-
143 PM MDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZE HAIL AND FREQUENT
DANGEROUS LIGHTNING AFFECTING NORTHWESTERN EDDY COUNTY UNTIL 215 PM
MDT...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF HOPE ALONG AND
SOUTH OF HIGHWAY 82 AT 141 PM MDT. THE STORM WAS MOVING EAST AT 5
MPH. HAIL TO THE SIZE OF A NICKEL IS POSSIBLE ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:44 PM MDTAreal Flood AdvisoryMAFPresidio3 hr
May 31, 1:58 PM MDTSevere Thunderstorm WarningMAFEddy47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.